Lipkin's Monster ME/CFS Study: Microbes, Immunity & Big Data
The Microbe Discovery Project outlines an ambitious new study by top researchers that has collected patient samples, but needs desperately funds to complete the work.
Discuss the article on the Forums.

Please Help! need advice - hyperacusia + EMF sensitivity

Discussion in 'General Treatment' started by Hanna, Jan 25, 2013.

  1. Hanna

    Hanna Senior Member

    Messages:
    715
    Likes:
    845
    Jerusalem, Israel
    Hi,
    I need some advice : lately I have been suffering from very bad deterioration of hyperacusia after exposure to EMF. I had to quit my appartment at night in urgence and seek a new shelter (due to climatisation of the neighbours deteriorated and the vibrations and the sound didn't improve even after a technician repaired it). Since then, I can't tolerate anything, my mood is awful and i am submerged by anxiety, sound intolerance - and motion around me. I have been suffering for ME for more than 14 years, (2.5 on Karnofsky scale) but never been in a state I feel i am loosing control (of mind I mean).

    In the past, I had suffered from hyperacusia but not so much. Neuro advised to take some CIPRALEX (escitalopram), an SSRI to improve gating (US trade name Lexapro). An other one advised CYMBALTA, an SSNRI. Both present side effects that scare me (among them serotonin syndrom).
    I remember having read a few years ago a small study (sorry don't have the reference) recalling that they found a group of CFS patients having high serotonin levels. In that case, would our group may be at risk for serotonin syndrom when taking such drugs?

    Has anyone some experience with that?
    Or an other advice, cause I am scared I am getting really mad (beyond all the other plagues),
    In advance a big Thank you for your insights!

    Hanna (Can just use my computer a few minutes a week now, so don't be surprised if I don't answer before sunday).
     
    Seewell likes this.
  2. taniaaust1

    taniaaust1 Senior Member

    Messages:
    12,012
    Likes:
    13,036
    Sth Australia
    Some ME/CFS patients have high serotonin while some may have low. I personally dont think it wise to be trying to guess which it is for you with no real info to base that guess on. From your post it sounds if anxiety is guiding your decisions.

    I myself may have high serotonin.. I think that as I once was hospitalised with a presentation just like serotonin syndrome but which to my knowledge they didnt test me for at the time as they said there was no way at all I could have high serotinon when I wasnt on any serotonin drugs. I find that serotonin giving drugs also give me no help at all, only bad side effects (I cant even take St John Wort without bad side effects).

    Maybe the drugs the doctors are suggesting are worth a trial? esp seeing your symptom is severe.

    I myself did have hyperacusia (fairly severe) for quite a while .. (couldnt handle voices when that was flaring bad..and the neighbours lawnmowers would send me almost crazy, the noise would hurt me so much I'd cry). I'd wear ear plugs but still the noise bothered me. Unfortunately I myself found nothing to help that symptom. I still have this slightly

    Best luck.. i hope you find something to help.

    Many who have ME/CFS are taking serotonin raising drugs but it is rare to hear about people getting serotonin syndrome in our communities, thou I have heard of 2-3 cases (but that is over a VERY LONG TIME now, out of many ME/CFS forums Ive been involved in over the years.. hundreds of people).
     
  3. Hanna

    Hanna Senior Member

    Messages:
    715
    Likes:
    845
    Jerusalem, Israel
    Thanks a lot Tania.
    There is no way in the country I live in, that I may have my serotonin level tested. Maybe, as you write, it would be worth trying one of those drugs... As I do not have any scientific background, and severe drug related allergies, I tend to be scared easily...
     
  4. Seewell

    Seewell Senior Member

    Messages:
    234
    Likes:
    152
    Hi Hanna
    I have had similar problems.
    I wouldnt take the drugs-but thats just me.

    What about trying some wax ear plugs that you can push into your ear canal - no one would know you
    were wearing them - if you experiment with them you could still hear enough to hear other people.

    If feeling anxious you could try this (it helped me) From a site called "innerhealthstudio.com"
    (sorry couldnt work out how to do a link ??)

    "I am feeling anxious right now but soon i will be calm.
    I can feel my heart gradually slowing down"
    Concentrate on you breathing

    All t b
     
    jesse's mom likes this.
  5. peggy-sue

    peggy-sue

    Messages:
    2,623
    Likes:
    3,257
    Scotland
    Hyperacusia is just one of the vile things that comes with this illness. :cry:
    I wouldn't try SSRIs if I wasn't depressed, I am on citalopram but only a 10 mg dose. (half the normal dose for an old person. I did get properly depressed.)

    Personally, I'd go with the good earplugs and relaxation.

    The knowledge about serotonin is very vague - it has been described as "the happy chemical"; SSRIs are handed out like sweeties, but the evidence from the use of SSRIs PROVES that it is NOT the "happy chemical".

    If it was, it would fix depression immediately, not take up to a couple of months to kick in!

    What happens when serotonin is effectively raised (as it is when SSRIs are taken) is that all your hormone systems get completely reorganised and "reset". It is only AFTER this resetting of hormones that the antidepressant effect kicks in.
    (and mood is hormonal. Think PMT, think steroid rage.)

    The tiny dose required for most folk with ME would not cause serotonin syndrome.
    (Obviously everybody is different - some folk do need higher doses and can tolerate them well).

    Best to try to cope with the symptom and try not to not worry too much about it. It's "normal" for ME.
    And hope it goes soon!
    Deep, slow, breaths in; deep, slow breaths out. Very calming.

    Getting anxious will only make it worse.:hug:
     
  6. merylg

    merylg Senior Member

    Messages:
    825
    Likes:
    639
    Sydney, NSW, Australia
    Hi Hanna,
    Cymbalta triggered a severe gastric episode for me, which put me in hospital needing rehydration...but then that is me! I am prone to gastric angioedema. I don't know if it was serotonin syndrome or not, but I had severe vomiting and diarrhoea. I collapsed in the shower & my husband had to call an ambulance.

    Cymbalta did give relief of FM symptoms. I probably built up an intolerance reaction after a week or so. I think my adverse reaction coincided with increasing the dose, but it may have happened anyway. You might be different. I don't want to discourage you from trying something that may help. All the best.
     
  7. Hanna

    Hanna Senior Member

    Messages:
    715
    Likes:
    845
    Jerusalem, Israel
    Thank you all for your kind answers. Still don't know what to do...perhaps will try the cipralex and hope for the best. Ear plugs didn't help.
     
  8. taniaaust1

    taniaaust1 Senior Member

    Messages:
    12,012
    Likes:
    13,036
    Sth Australia
    Whatever u do.. if you trial anything go very very slow in wee small amounts and work up.
     
    merylg likes this.
  9. bctjr1993

    bctjr1993

    Messages:
    37
    Likes:
    42
    Kansas City, MO
    Hanna, what did you end up doing? Did you take the SSRI? Did the sound sensitivity ever improve? I am going through something similar now.
     

See more popular forum discussions.

Share This Page